Florida, 2009Tornadoes in Florida, December 18, 2009
December 18, 2009 · NWS KEY · 2 events in 1 county or zone
A supercell thunderstorm tracked northeast along the Florida Keys. The thunderstorm first produced a weak tornado at the extreme southeast tip of Key West and south Stock Island, then tracked northeast just north of Big Pine Key before crossing the Upper Florida Keys from the west-southwest at Key Largo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm tracked northeast along the Florida Keys. The thunderstorm first produced a weak tornado at the extreme southeast tip of Key West and south Stock Island, then tracked northeast just north of Big Pine Key before crossing the Upper Florida Keys from the west-southwest at Key Largo. A second weak tornado was reported at several Florida Bay shoreline properties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Dec 18, 10:45 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Dec 18, 10:45 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1045 AM EST FRI DEC 18 2009
.DISCUSSION...
.CURRENTLY...
OVERLAND SKIES WITH LOCAL RADARS INDICATING LINEAR BOW ECHOES NORTH
OF THE LOWER KEYS AND FLORIDA BAY...WITH A BROKEN BAND OF ISOLATED
POTENTIALLY ROTATING CELLS OFFSHORE OF THE UPPER KEYS.
ELSEWHERE...A LARGE AREA OF MOSTLY LIGHT TO MODERATE RAIN IS MOVING
INTO THE WESTERN STRAITS AND OUTER WATERS OF MAINLAND MONROE.
MEANWHILE...SATELLITE IMAGES SHOW A VIGOROUS MID AND UPPER LEVEL
DISTURBANCE LOCATED OVER THE NORTHEAST GULF OF MEXICO...SOUTH OF THE
FLORIDA PANHANDLE...MOVING EAST NORTHEASTWARD. SURFACE WISE...AN
INTENSIFYING AREA OF LOW PRESSURE (1001 MB) LOCATED JUST SOUTH OF
PANAMA CITY WITH AN ASSOCIATED COLD FRONT DRAPED SOUTHWARD INTO THE
EASTERN GULF OF MEXICO TO THE YUCATAN CHANNEL. ACROSS THE MARINE
DISTRICT...C-MAN STATION PLATFORM OBSERVATIONS INDICATE SOUTH WINDS
OF AROUND 20 KNOTS WITH GUSTS IN EXCESS OF 35 KNOTS NEAR SHOWERS AND
THUNDERSTORMS. OTHERWISE...OUR MORNING SOUNDING REVEALS AN EXTREMELY
ORGANIZED AND VEERING SOUTHEAST TO SOUTHWEST FLOW...WITH THE 0-3KM
SRH VALUE OF 161 MS/S2. HOWEVER...LATEST SCANS INDICATE WINDS ARE
ALREADY VEERING SOUTH TO SOUTHWEST WHICH IS REDUCING THE DIRECTIONAL
SHEAR OVER THE WESTERN HALF OF OUR AREA.
.SHORT TERM (BALANCE OF TODAY)...
A NEARLY STACKED AND DEEP CYCLONIC CIRCULATION OVER THE NORTHEAST
GULF OF MEXICO...SOUTH OF THE FLORIDA PANHANDLE WILL MOVE EAST
NORTHEASTWARD PULLING AN ASSOCIATED COLD FRONT THROUGH OUR REGION
TONIGHT. AHEAD OF THE COLD FRONT...GOOD ISENTROPIC LIFT COMBINED
WITH MID AND UPPER LEVEL VORTICITY ADVECTION WILL RESULT IN
WIDESPREAD SHOWERS AND THUNDERSTORMS. DUE TO GOOD DIRECTIONAL AND
SPEED SHEAR...SOME OF THE LIGHTNING STORMS COULD BE STRONG TO
SEVERE...WITH EVEN A STRAY TORNADO POSSIBLE THIS MORNING INTO THIS
AFTERNOON. BY LATE THIS MORNING...WIND PROFILES SHOULD BECOME
UNIDIRECTIONAL FROM THE SOUTHWEST...ALBEIT STRONG...BUT OUR NEARLY
SATURATED AIR MASS WILL REDUCE THE SEVERE THREAT. HENCE...WILL
LIKELY CANCEL THE TORNADO WATCH BEFORE NOON...BUT MAINTAIN
CATEGORICAL POPS ALONG WITH WINDY CONDITIONS. CONSIDERABLE CLOUD
COVER SHOULD KEEP TEMPERATURES NEAR 80 DEGREES. THEREAFTER...EXPECT
ANOTHER WIDE BAND OF SHOWERS AND A FEW THUNDERSTORMS TO PRECEDE AND
ACCOMPANY THE COLD FRONT THIS EVENING...FOLLOWED BY WINDY AND COOLER
TEMPERATURES.
&&
.MARINE...
LOW PRESSURE DEEPENING OVER THE EXTREME NORTHEAST GULF OF MEXICO
WILL RESULT IN STRONG SOUTH TO SOUTHWEST WINDS OF 20 KNOTS WITH
HIGHER GUSTS...HENCE...A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT
FOR ALL KEYS WATERS. IN ADDITION...NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS...SOME OF WHICH WILL BE STRONG WILL PROMPT SPECIAL
MARINE WARNINGS AND MARINERS ARE URGED TO REMAIN IN PORT THIS
MORNING UNTIL CONDITIONS IMPROVE.
&&
.AVIATION...
THROUGH 24Z...PREVAILING VFR CONDITIONS ARE EXPECTED AT KEY WEST AND
MARATHON. HOWEVER...LIGHT RAIN WILL REDUCE VISIBILITY OCCASIONALLY
TO 4-6SM...AND INTERMITTENT MVFR CEILINGS DUE TO LOW CLOUDS ARE
EXPECTED AS WELL. SOUTH WINDS WILL AVERAGE 15KT AT THE SURFACE...
INCREASING TO 30 KNOTS AT 2000FT ABOVE GROUND. THE WINDS WILL SHIFT
WEST BY 24Z.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...TORNADO WATCH 804 IN EFFECT UNTIL 1 PM.
GM...SMALL CRAFT ADVISORY IN EFFECT FOR ALL WATERS.
&&
PUBLIC/MARINE/FIRE/DIGITAL...........APA
AVIATION/NOWCASTS....................KBK/AD
DATA ACQUISITION.....................DR
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Dec 18, 12:57 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
1257 PM EST FRI DEC 18 2009
UPDATED TO EXTEND TORNADO WATCH 804 TO 2 PM
FLZ076>078-GMZ031>033-052>054-072>075-191100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
1257 PM EST FRI DEC 18 2009
...TORNADO WATCH 804 IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FOR ALL KEYS COASTAL WATERS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF LOW PRESSURE NOW OVER THE NORTH CENTRAL GULF OF MEXICO
WILL MOVE RAPIDLY EAST NORTHEASTWARD AS IT DEEPENS AND WILL CROSS
NORTH FLORIDA TODAY BEFORE MOVING INTO THE WESTERN ATLANTIC THIS
EVENING. THIS LOW WILL DRAG A STRONG COLD FRONT SOUTHWARD ACROSS THE
FLORIDA PENINSULA TODAY...WITH THE FRONT PASSING THROUGH THE FLORIDA
KEYS TONIGHT. AHEAD OF THIS FRONT...SCATTERED TO NUMEROUS
THUNDERSTORMS AND POSSIBLY A FEW SQUALL LINES WILL MOVE ACROSS THE
KEYS TODAY INTO THIS EVENING. THERE IS THE POTENTIAL FOR A FEW
SEVERE THUNDERSTORMS TO DEVELOP TODAY...WHICH WOULD BE CAPABLE OF
PRODUCING A TORNADO OR WATERSPOUT AS WELL AS WIND GUSTS IN EXCESS OF
58 MPH. ANY THUNDERSTORMS WILL BE CAPABLE OF DELIVERING WIND GUSTS
IN EXCESS OF 40 MPH...VERY HEAVY RAINFALL...AND FREQUENT AND
DANGEROUS LIGHTNING STRIKES. THE SEVERE WEATHER THREAT WILL END
AROUND MIDNIGHT TONIGHT AS THE COLD FRONT PASSES THROUGH THE KEYS.
WINDS AND SEAS WILL CONTINUE TO INCREASE ACROSS ALL WATERS TODAY AS
THE STORM OVER THE GULF OF MEXICO INTENSIFIES. SOUTHERLY WINDS OF 20
TO 25 KNOTS TODAY WILL VEER TO WEST AND NORTHWEST BEHIND THE COLD
FRONT TONIGHT. SMALL CRAFT ADVISORIES ARE POSTED ACROSS ALL KEYS
COASTAL WATERS FOR TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTHWEST WINDS IN EXCESS OF 20 KNOTS ARE EXPECTED TO CONTINUE
THROUGH AT LEAST MIDDAY SATURDAY. NORTHWEST TO NORTH WINDS OF AT
LEAST 15 TO 20 KNOTS WILL PREVAIL ACROSS PARTS OF THE KEYS WATERS
SATURDAY AFTERNOON THROUGH MONDAY. SMALL CRAFT ADVISORIES WILL BE
NECESSARY INTO SATURDAY. SMALL CRAFT WILL NEED TO EXERCISE CAUTION
SATURDAY AFTERNOON THROUGH MONDAY...AND SMALL CRAFT ADVISORIES MAY
BE REQUIRED ACROSS PARTS OF THE KEYS WATERS DURING THIS TIME.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED TODAY INTO THIS EVENING.
In the hours before
Special weather statement, Dec 18, 9:24 AM EST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
924 AM EST FRI DEC 18 2009
FLZ078-181530-
MONROE LOWER KEYS-
INCLUDING THE CITY OF...KEY WEST
924 AM EST FRI DEC 18 2009
...STRONG THUNDERSTORMS OVER THE LOWER FLORIDA KEYS...
AT 920 AM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS OVER THE LOWER FLORIDA KEYS...BETWEEN
BIG COPPITT AND SUMMERLAND KEYS...MOVING NORTH-NORTHEASTWARD NEAR 30
MPH. THESE THUNDERSTORMS WILL DELIVER GUSTY WINDS OF 40 TO 50 MPH
ALONG WITH BLINDING DOWNPOURS OF RAIN AND OCCASIONAL CLOUD TO GROUND
LIGHTNING STRIKES.
VISIBILITY WILL BE REDUCED TO BELOW A QUARTER MILE IN DRIVING RAIN...
AND MOTORISTS SHOULD SUSPEND TRAVEL UNTIL THE HEAVY WEATHER HAS
PASSED.
KASPER/DEVANAS
Special weather statement, Dec 18, 1:29 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
129 PM EST FRI DEC 18 2009
FLZ078-182000-
MONROE LOWER KEYS-
INCLUDING THE CITY OF...KEY WEST
129 PM EST FRI DEC 18 2009
...STRONG THUNDERSTORMS OVER THE LOWER FLORIDA KEYS...
AT 130 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS WEST OF THE LOWER KEYS MOVING TO THE
EAST AT 25 KNOTS. THESE THUNDERSTORMS WILL IMPACT THE LOWER KEYS FROM
KEY WEST TO BIG PINE THROUGH 300 PM. MOTORISTS AND RESIDENTS CAN
EXPECT GUSTY WINDS OF 40 TO 50 MPH IN BLINDING DOWNPOURS.
VISIBILITY WILL BE REDUCED TO BELOW A QUARTER MILE IN DRIVING RAIN...
AND MOTORISTS SHOULD SUSPEND TRAVEL UNTIL THE HEAVY WEATHER HAS
PASSED.
WAH
Special weather statement, Dec 18, 2:25 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
225 PM EST FRI DEC 18 2009
FLZ077-078-182100-
MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE CITIES OF...MARATHON...KEY WEST
225 PM EST FRI DEC 18 2009
...STRONG THUNDERSTORMS OVER THE LOWER AND MIDDLE KEYS...
AT 230 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS OVER THE LOWER KEYS MOVING TO THE
EAST AT 25 KNOTS. A WIND GUST OF 43 MPH WAS REPORTED AT THE NATIONAL
WEATHER SERVICE OFFICE IN KEY WEST. THESE THUNDERSTORMS WILL IMPACT THE
LOWER AND MIDDLE KEYS FROM KEY WEST TO CONCH KEY THROUGH 400 PM.
MOTORISTS AND RESIDENTS CAN EXPECT GUSTY WINDS OF 40 TO 50
MPH...STANDING WATER IN THE ROADWAYS...AND BLINDING DOWNPOURS.
VISIBILITY WILL BE REDUCED TO BELOW A QUARTER MILE IN DRIVING RAIN...
AND MOTORISTS SHOULD SUSPEND TRAVEL UNTIL THE HEAVY WEATHER HAS
PASSED.
WAH
Tornado, Monroe
- When
- December 18, 2:35 PM EST to 2:40 PM EST
- Where
- Monroe County, 1.33 mi E of (Eyw)key West Inl Ar to 2.27 mi NE of (Eyw)key West Inl Ar
- Rating
- EF0
- Path length
- 1.19 mi
- Path width
- 25 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 24.553, -81.749
A weak tornado produced EF0 damage across the extreme southeast part of Key West through south Stock Island. The tornado was first observed by a motorist just offshore South Roosevelt Boulevard before moving briefly onshore at a hotel. Over a half dozen palm trees with some decay were snapped at the base. Lawn furniture associated with the hotel's tiki hut north of the tornado path were blown southeast onto South Roosevelt Boulevard in the torando's wake. The tornado tracked northeast across Cow Key Channel before moving ashore south Stock Island along 12th Avenue. Two trees were downed onto 12th Avenue in a northeast direction. A deck umbrella was lofted northeast from the east end of 11th Avenue onto power lines on 5th Street, bringing down the lines and causing a power outage throughout the area. The tornado continued northeast and likely lifted or dissipated over 5th Avenue northeast of Bernstein Park. There, a small ornamental tree was found snapped at the base and laying toward the west partially onto 5th Street. Several trash cans placed around Bernstein park had fallen and rolled southward or southeastward. At the tornado path northeast terminus, a television cable line was downed. Maximum winds were estimated at 60 to 70 mph along the path from Key West through 11th Avenue in Stock Island.
Tornado, Monroe
- When
- December 18, 5:55 PM EST to 5:56 PM EST
- Where
- Monroe County, 3.58 mi NNE of Key Largo Pt Arpt to 3.46 mi WSW of Upper Key Largo
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 10 yd
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 25.144, -80.400
The NWS investigated a newspaper report of a tornado at Key Largo, and found the same supercell which spawned a weak tornado in the Lower Florida Keys also caused a short-lived weak tornado near Mile Marker 104 of the Overseas Highway. The tornado produced minor damage with some outdoor furniture destroyed and ornamental palm trees downed in a parking lot at a Florida Bay-side business, and porch screens blown out at a restaurant next door. Maximum winds estimated at 65 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Virginia, December 18 to 19, 20091 death · $65,000 · 27 events
- Winter Weather in Tennessee, December 18 to 19, 20091 death · 1 injured · $10,000 · 3 events
- Heavy Snow in West Virginia, December 18 to 19, 2009$5.8 million · 32 events
- Winter Storm and Heavy Snow in Kentucky, December 18 to 20, 2009$763,000 · 64 events
- Heavy Snow in Virginia, December 18 to 19, 2009$2.8 million · 2 events
- Heavy Snow in Virginia, December 18 to 19, 2009$871,000 · 5 events
- Tornado in Florida, December 18, 2009$75,000 · EF0 · 1 event
- Winter Storm in Virginia, December 18 to 19, 200926 events
- Winter Storm in Virginia, December 18 to 19, 200923 events
- Winter Storm in North Carolina, December 18 to 19, 200918 events
- Heavy Snow in Kentucky, December 18 to 19, 2009$20,000 · 1 event
- Winter Storm in Maryland, December 18 to 19, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209127, 209128.